Hail, McPherson
- When
- June 30, 3:54 PM CST
- Where
- McPherson County, 6 mi SW of Inman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.167, -97.850
CO-OP observer.
24 hail, 12 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:26 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT THU JUN 30 2005 .DISCUSSION... CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM CHANCES. SPC RECENTLY ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR MUCH OF THE FORECAST AREA, WITH THE EXCEPTION OF COUNTIES ALONG THE OKLAHOMA BORDER. SOUTHERN EXTENT OF THE WATCH MAY NOT BE AFFECTED UNTIL THE END OF THE WATCH VALID TIME. A FEW KEY BOUNDARIES TO DEAL WITH THIS AFTERNOON. ONE IS A QUASI-STATIONARY SYNOPTIC BOUNDARY EXTENDING FROM NEAR LIBERAL TO PRATT TO MCPHERSON, AND INTO NORTHEAST KANSAS. A REMNANT OUTFLOW BOUNDARY BISECTS THIS BOUNDARY ACROSS ELLSWORTH/MCPHERSON COUNTY, AND EXTENDS EAST-SOUTHEAST TO NEAR CHANUTE. CONTINUED STRONG LOW-LEVEL CONVERGENCE IS WEAKENING CAP, EVIDENT IN DEVELOPING CUMULUS FIELDS ALONG THESE BOUNDARIES. ACTIVITY OVER NORTHEAST KANSAS APPEARS TO BE SLIGHTLY ELEVATED, BEING FED FROM STRONG WARM/MOIST ADVECTION ABOVE THE BOUNDARY. THINKING IS THAT SFC BASED STORMS WILL FIRE WITHIN THE NEXT HOUR OR TWO ACROSS CENTRAL AND EAST CENTRAL KANSAS, WHERE DEEP MOISTURE CONVERGENCE IS BEING MAXIMIZED. DO NOT THINK CONVERGENCE WILL BE STRONG ENOUGH ALONG THE REMNANT OUTFLOW BOUNDARY TO FIRE STORMS THIS AFTERNOON OVER SOUTHEAST KANSAS. MLCAPES AROUND 2000 J/KG AND AREA PROFILERS INDICATING AROUND 30KTS OF DEEP LAYER SHEAR WILL YIELD SCATTERED SEVERE THUNDERSTORMS, MAINLY BEFORE MIDNIGHT. WEAK LOW-LEVEL AND DEEP LAYER SHEAR WILL LIKELY PRECLUDE TORNADOES, SO DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS. THINKING THAT STORMS WILL HAVE A BETTER CHANCE OF SURVIVING THROUGH THE NIGHT GENERALLY EAST OF THE TURNPIKE, WHERE COOLER MID-LEVEL TEMPS AND DEEPER MOISTURE WILL RESIDE. STORMS WILL BE SLOW MOVING AND BACKBUILD TO THE WEST-SOUTHWEST, SO LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. AFTER A FEW MORNING STORMS OVER SOUTHERN COUNTIES, FRIDAY SHOULD BE DRY AND COOLER. RETURNING MOISTURE ON FRIDAY NIGHT MAY SPARK SOME ELEVATED THUNDERSTORMS AFTER MIDNIGHT. COULD ALSO SEE HIGH PLAINS AFTERNOON AND EVENING ACTIVITY SPREAD EAST-SOUTHEAST INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT. PONDERED FOG POTENTIAL EARLY FRIDAY MORNING OVER SOUTHEAST KANSAS, BUT DO NOT THINK VISIBILITIES WILL DROP BELOW 3 MILES, HENCE MORE OF AN AVIATION CONCERN. SATURDAY LOOKS TO BE WARM, BREEZY AND DRY. ANOTHER ROUND OF WIDELY SCATTERED THUNDERSTORMS MAY BE POSSIBLE SATURDAY NIGHT, AS AFTERNOON HIGH PLAINS ACTIVITY COULD PUSH INTO MAINLY WESTERN PORTIONS OF THE FORECAST AREA, BEING AIDED BY AN INTENSIFYING LOW-LEVEL JET. SUNDAY COULD APPROACH THE CENTURY MARK ONCE AGAIN, AS COMPRESSIONAL WARMING INCREASES AHEAD OF ANOTHER SOUTHWARD SAGGING FRONTAL BOUNDARY. MODELS ARE HAVING SOME CONSISTENCY IN SAGGING THIS FRONT SOUTH INTO THE FORECAST AREA BY SUNDAY NIGHT, AND LINGER IT THROUGH TUESDAY NIGHT OR WEDNESDAY. THEREFORE, INSERTED SLIGHT CHANCE POPS THROUGH TUESDAY NIGHT. ECMWF HAS ONLY RECENTLY COME AROUND TO THE GFS SOLUTION, SO WILL NOT ATTEMPT TO PINPOINT EXACT TIMES FOR CONVECTION YET. MAY BE ANOTHER COOL DOWN BY MID TO LATE NEXT WEEK IF GFS VERIFIES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 65 92 / 60 10 20 10 HUTCHINSON 66 88 65 93 / 60 10 30 10 NEWTON 66 88 64 92 / 60 10 20 10 ELDORADO 67 88 64 91 / 60 10 20 10 WINFIELD-KWLD 67 90 65 93 / 60 20 20 10 RUSSELL 63 87 65 94 / 20 10 30 10 GREAT BEND 64 88 65 94 / 40 10 30 10 SALINA 64 87 64 92 / 30 10 20 10 MCPHERSON 65 88 65 92 / 50 10 20 10 COFFEYVILLE 67 89 64 91 / 60 20 20 10 CHANUTE 67 87 64 90 / 60 20 20 10 IOLA 67 86 64 89 / 60 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER 563 IS IN EFFECT UNTIL 9 PM FOR KINGMAN, SEDGWICK, BUTLER, GREENWOOD, RENO, HARVEY, MARION, CHASE, BARTON, RICE, MCPHERSON, ELLSWORTH AND SALINE. && CARUSO/KLEINSASSER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT THU JUN 30 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS BY LATE THIS AFTERNOON, GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM HILLSBORO TO MCPHERSON TO GREAT BEND. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF HAIL TO GOLFBALL SIZE AND DAMAGING WIND GUSTS. WHILE WIND AND HAIL ARE THE BIGGEST THREATS, AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH THIS EVENING, PRIMARILY NORTHEAST OF WICHITA. DURING THE OVERNIGHT HOURS, THE THUNDERSTORM COVERAGE MAY BECOME MORE WIDESPREAD ACROSS SOUTH CENTRAL AND ESPECIALLY SOUTHEASTERN KANSAS. THE STORMS WILL CONTINUE TO POSE A DAMAGING WIND AND LARGE HAIL THREAT, MAINLY BEFORE MIDNIGHT. SOME OF THE STORMS MAY MOVE ACROSS THE SAME AREAS IN A REPETITIVE PATTERN, RESULTING IN LOCALLY VERY HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHERN PORTIONS OF KANSAS THROUGH MID MORNING FRIDAY. THUNDERSTORMS WILL THEN BE POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT, MAINLY AFTER MIDNIGHT BOTH NIGHTS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT, SPREADING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS. THE THREAT OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT IS HIGHLY DEPENDENT ON THE LOCATION OF THE FRONT. SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY WEEKEND, SO ANYONE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1228 PM CDT THU JUN 30 2005 KSZ049-301800- SALINE- 1228 PM CDT THU JUN 30 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ASSARIA...OR 9 MILES SOUTH OF SALINA...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 138 PM CDT THU JUN 30 2005 KSZ032>033-047>053-067>070-082>083-010200- BARTON KS-BUTLER KS-CHASE KS-ELLSWORTH KS- GREENWOOD KS-HARVEY KS-KINGMAN KS-LINCOLN KS- MCPHERSON KS-MARION KS-RENO KS-RICE KS-RUSSELL KS- SALINE KS-SEDGWICK KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 563 UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BUTLER HARVEY KINGMAN RENO SEDGWICK IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY GREENWOOD INCLUDING THE CITIES OF COTTONWOOD FALLS...DOWNTOWN WICHITA...EL DORADO...ELLSWORTH...EUREKA...GREAT BEND...HUTCHINSON...KINGMAN... LINCOLN...MARION...MCPHERSON...NEWTON...RUSSELL AND SALINA. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT THU JUN 30 2005 KSZ032>033-302119- LINCOLN KS-RUSSELL KS- THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 563. AREAS CLEARED FROM THE SEVERE THUNDERSTORM WATCH INCLUDE IN CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES LINCOLN RUSSELL INCLUDING THE CITIES OF LINCOLN AND RUSSELL. KSZ047>053-067>070-082>083-010200- BARTON KS-BUTLER KS-CHASE KS-ELLSWORTH KS- GREENWOOD KS-HARVEY KS-KINGMAN KS-MCPHERSON KS- MARION KS-RENO KS-RICE KS-SALINE KS-SEDGWICK KS- SEVERE THUNDERSTORM WATCH 563 REMAINS VALID UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES BARTON CHASE ELLSWORTH MARION MCPHERSON RICE SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BUTLER HARVEY KINGMAN RENO SEDGWICK IN SOUTHEAST KANSAS THIS WATCH INCLUDES 1 COUNTY GREENWOOD INCLUDING THE CITIES OF COTTONWOOD FALLS...DOWNTOWN WICHITA...EL DORADO...ELLSWORTH...EUREKA...GREAT BEND...HUTCHINSON...KINGMAN... MARION...MCPHERSON...NEWTON AND SALINA. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT THU JUN 30 2005 KSZ071>072-095>096-099>100-010400- ALLEN KS-LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS- WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 566 UNTIL 1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN SOUTHEAST KANSAS THIS WATCH INCLUDES 6 COUNTIES ALLEN LABETTE MONTGOMERY NEOSHO WILSON WOODSON INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...IOLA...PARSONS AND YATES CENTER. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT THU JUN 30 2005 KSZ051-067-068-302215- HARVEY-MCPHERSON-RENO- 445 PM CDT THU JUN 30 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES... AT 441 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTH OF HUTCHINSON...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 6 SW INMAN 38.17N 97.85W
06/30/2005 0.75 INCH MCPHERSON KS CO-OP OBSERVER
&&
LFWThe Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
24 hail, 12 thunderstorm wind, 3 tornado. Local standard time, as filed.
CO-OP observer.
Touched down in open country and did not cause any damage.
Crops affected/Estimated Acreage/Percent of Yield Losses: Corn: 4,000/2.2%; Soybeans: 4,000/6.3%; Hay (all types): 1,000/4%; Grain sorghum: 1,000/2.2%. Other land damages: 120 Acres. (Narrative courtesy USDA Flash Situation Report.)
Extensive damage! Large trees uprooted, with many falling onto homes and businesses. Roofs literally blown off many homes and businesses. Numerous barns and sheds destroyed. All of town without power.
Extensive damage! Numerous large trees uprooted, with some falling onto homes. One home reportedly destroyed 0.5 mile north of Erie. Many homes unroofed with numerous barns and sheds destroyed. All of town without power.
Extensive damage! Numerous large trees uprooted with many falling onto homes. Many homes unroofed, with numerous barns and sheds destroyed. All of town without power.
Soil erosion inflicted upon approximately 40 acres. (USDA Flash Situation Report.)
Brief event.
Damage to two unspecified farm structures. (Narrative courtesy USDA Flash Situation Report.)
Brief event that caused minor tree damage.
Minor damage to one house.
Downed 3-inch diameter limbs.
Downed large limbs, some of which fell onto homes. Carports blown over. Downed power lines and power poles.
Two homes sustained roof damage.
Tall church steeple removed. Large trees uprooted, downed power lines and power poles, as well as other unspecified structural damage. (Arkansas City Traveler contributed to this narrative.)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456101, 5456102, 5456103, 5456104, 5456105, 5456106, 5456107, 5456108, 5456109, 5456110, 5456111, 5456112, 5456113, 5456114, 5456115, 5456203, 5456116, 5456117, 5456009, 5456010, 5456011, 5456012, 5456013, 5456014, 5456015, 5456016, 5456098, 5456099, 5456100, 5456118, 5456119, 5456120, 5456121, 5456122, 5456123, 5456124, 5456125, 5456126, 5456202.